Vermont, 2005

High Wind in Vermont, September 29, 2005

September 29, 2005 · NWS ALY · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 29, 4:37 AM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Sep 29, 4:37 AM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
537 AM EDT THU SEP 29 2005

.SHORT TERM (TODAY THROUGH TONIGHT)...A WILD DAY IS IN STORE FOR
EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND AS OUR FIRST
REALLY STRONG COLD FRONT OF THE FALL SEASON WILL USHER IN THE
COLDEST AIR THUS FAR IN THE EARLY FALL SEASON TONIGHT AND FRIDAY.
AHEAD OF AND ALONG THE FRONT IS WHERE THE PROBLEMS ARE EXPECTED TO
OCCUR AND WITH FROPA OCCURRING ACROSS BULK OF FA LATE MORNING INTO
EARLY TO MID AFTERNOON THIS WILL BE THE MAIN TIME FRAME OF CONCERN
FOR DAMAGING WINDS. HAVE THUS ISSUED A HIGH WIND WARNING FOR THE
ENTIRE FORECAST AREA UNTIL 6 PM EDT THIS AFTERNOON. WINDS ARE
EXPECTED TO INCREASE TO 50 TO 65 KNOTS UNDER THE LOW LEVEL INVERSION
WHICH EXISTS AROUND 4 KFT THIS MORNING. INVERSION WILL BREAK AS
FRONT APPROACHES AND 2-3 HOUR PERIOD OF HEAVY RAIN LIKELY TO MIX AT
LEAST A PORTION OF WINDS TO THE SURFACE MAINLY DURING MID MORNING TO
EARLY AFTERNOON TIME FRAME AS FRONT ADVANCES AT ABOUT 50 MPH. HIGHER
TERRAIN AND NORTH-SOUTH ORIENTED VALLEYS WHERE CHANNELED FLOW WILL
OCCUR WILL LIKELY EXPERIENCE THE MOST DAMAGE. EMBEDDED THUNDER
EXPECTED IN THE HEAVY SHOWERS WILL ONLY ADD TO THE THREAT. WINDS
WILL DECREASE BY THIS EVENING AS WINDS SHIFT WEST AND PRESSURE
GRADIENT BEGINS TO WEAKEN.

WILL NEXT TURN ATTENTION TO FROST/FREEZE AS WINDS DIMINISH AND SKIES
CLEAR. A HARD FREEZE IS EXPECTED ACROSS THE SOUTHERN ADIRONDACKS
WHICH WILL LIKELY BRING AN END TO THE GROWING SEASON IN THAT REGION
AS TEMPS DROP INTO THE UPPER 20S TO LOWER 30S. THE REST OF THE
REGION WILL SEE TEMPS DROP INTO THE 30S WITH A FROST ADVISORY FOR
MID 30S IN EFFECT FOR REMAINING AREAS WEST...NORTH AND EAST OF
GREATER CAPITAL DISTRICT.
&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...HAVE DONE LITTLE WITH
PREVIOUS FORECAST PACKAGE FOR THIS PERIOD OTHER THAN TO SLIGHTLY
ADJUST TEMPS ON FRIDAY AND ADD MENTION OF FROST TO SOME AREAS FRIDAY
NIGHT. WARMING TREND EXPECTED OVER THE WEEKEND AND DRY WEATHER INTO
MIDDLE OF NEXT WEEK.
&&

.AVIATION...VFR TO MVFR EARLY THIS MORNING. CONDITIONS WILL
DETERIORATE TO WIDESPREAD MVFR...LOCALLY IFR...AS THE MORNING
PROGRESS AS STRONG COLD FRONT APPROACHES. HAVE LOW LEVEL SHEAR
ACROSS MUCH OF REGION EARLY THIS MORNING WITH STRONG LOW LEVEL JET
AND LIGHT WINDS IN MANY VALLEY LOCATIONS. HAVE INVERSION AHEAD OF
BOUNDARY KEEPING VERY STRONG WINDS ALOFT NOW...HOWEVER AS THE
CONVECTION MOVES INTO AREA THE RAIN WILL PULL STRONGER WINDS TO
SURFACE SO HAVE GUSTS TO 40 KTS IN TAFS FOR A THREE HOUR PERIOD LATE
MORNING INTO EARLY AFTERNOON. FRONTAL PASSAGE BY MID AFTERNOON CIGS
IMPROVE TO VFR. SOUTHERLY WINDS SHIFT AROUND W-WNW AND COLD AIR
ADVECTION KICKS IN. GUSTY WINDS INTO EARLY EVENING. HIGH PRESSURE
BUILDS IN QUICKLY AND WINDS WILL DIMINISH BY LATE EVENING AND SKIES
WILL CLEAR.
&&

.FIRE WEATHER...MINIMUM RH TODAY EXPECTED TO BE 60 TO 70 PERCENT
WITH MAXIMUM RH TONIGHT 85 TO 100 PERCENT AND MINIMUM RH ON FRIDAY
35 TO 45 PERCENT. HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS EXPECTED
TO DUMP UP TO AN INCH OF RAIN IN A 2 TO 3 HOURS PERIOD AHEAD OF A
STRONG COLD FRONT WHICH WILL CROSS THE REGION LATE THIS MORNING INTO
EARLY THIS AFTERNOON. SOUTH TO SOUTHWEST WINDS OF 15 TO 40 MPH WILL
SHIFT TO THE WEST AFTER FRONTAL PASSAGE AND DIMINISH THIS EVENING.
SOME WIND GUSTS ALONG AND AHEAD OF THE COLD FRONT MAY REACH 65 MPH.
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT TONIGHT AND FRIDAY.
&&

.HYDROLOGY...RIVERS REMAIN LOW AND RAINFALL TODAY IS NOT EXPECTED TO
BE ENOUGH TO CAUSE FLOODING PROBLEMS ON RIVERS AND STREAMS. SOME
PONDING OF WATER ON ROADWAYS IS POSSIBLE ESPECIALLY IF STORM DRAINS
BECOME CLOGGED WITH FALLEN LEAVES. RAINFALL WILL LAST ONLY 2 TO 3
HOURS IN MOST LOCATIONS WITH AMOUNTS BETWEEN A THIRD OF AN INCH AND
AN INCH. DRY WEATHER WILL TAKE HOLD BY EVENING AND WILL LINGER INTO
THE MIDDLE OF NEXT WEEK.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING UNTIL 6 PM EDT CTZ001-013.
MA...HIGH WIND WARNING UNTIL 6 PM EDT MAZ001-025. FROST ADVISORY 2
AM TO 7 AM EDT FRIDAY MAZ001..
NY...HIGH WIND WARNING UNTIL 6 PM EDT
NYZ032-033-038>043-047>054-058>061-063>066-082>083. FREEZE WARNING 2
AM TO 7 AM EDT FRIDAY NYZ032-033-042-082. FROST ADVISORY 2 AM TO 7
AM EDT FRIDAY NYZ038>041-043-047-048-051-058-083-084.
VT...HIGH WIND WARNING UNTIL 6 PM EDT VTZ013>015. FROST ADVISORY 2
AM TO 7 AM EDT FRIDAY VTZ013>015.

&&
Hazardous weather outlook, Sep 29, 6:26 AM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
726 AM EDT THU SEP 29 2005

NYZ032-033-042-082-301100-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN FULTON-
726 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...A HIGH WIND WARNING IS IN EFFECT THROUGH 6 PM EDT
THIS AFTERNOON...A FREEZE WARNING IS IN EFFECT FROM 2 AM TO 7 AM
EDT FRIDAY...SEE WARNING STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR THE
FOLLOWING COUNTIES...HERKIMER...HAMILTON...WARREN AND FULTON.
COUNTIES ARE ASKED TO RELAY ANY REPORTS OF DAMAGE VIA AMATEUR
RADIO FREQUENCIES...NYSPIN LSR...SEVERE WEATHER REPORTING FORM AND
TELEPHONE.

MAZ001-NYZ038>041-043-047-048-051-058-083-084-VTZ013>015-301100-
NORTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE-
WESTERN SCHENECTADY-WESTERN ALBANY-WESTERN GREENE-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
726 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...A HIGH WIND WARNING IS IN EFFECT THROUGH 6 PM EDT
THIS AFTERNOON...A FROST ADVISORY IS IN EFFECT FROM 2 AM TO 7 AM
EDT FRIDAY...SEE WARNING AND ADVISORY STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR THE
FOLLOWING COUNTIES...ALBANY...FULTON...GREENE...HERKIMER...MONTGOMERY
SARATOGA...SCHOHARIE...SCHENECTADY...WARREN...WASHINGTON...BENNINGTON
...WINDHAM AND BERKSHIRE. COUNTIES ARE ASKED TO RELAY ANY REPORTS
OF DAMAGE VIA AMATEUR RADIO FREQUENCIES...NYSPIN LSR...SEVERE
WEATHER REPORTING FORM AND TELEPHONE.

CTZ001-013-MAZ025-NYZ049-050-052>054-059>061-063>066-301100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-
726 AM EDT THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...A HIGH WIND WARNING IS IN EFFECT THROUGH 6 PM EDT
THIS AFTERNOON...SEE WARNING STATEMENT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME FOR THE
FOLLOWING COUNTIES...ALBANY...COLUMBIA...DUTCHESS...GREENE...
RENSSELAER...SARATOGA...SCHENECTADY...ULSTER...BERKSHIRE AND
LITCHFIELD. COUNTIES ARE ASKED TO RELAY ANY REPORTS OF DAMAGE VIA
AMATEUR RADIO FREQUENCIES...NYSPIN LSR...SEVERE WEATHER REPORTING
FORM AND TELEPHONE.

In the hours before

Local storm report, Sep 29, 9:10 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1010 AM EDT THU SEP 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     TSTM WND DMG     OLD FORGE               43.71N 74.97W
09/29/2005                   HERKIMER           NY   EMERGENCY MNGR

            HUNDREDS OF TREES AND POWER POLES DOWN. ROADS IMPASSABLE.
            SOME OF THIS DAMAGE IS ATTRIBUTABLE TO NON THUNDERSTORM
            WIND DAMAGE. SEE PREVIOUS LSR FOR OLD FORGE ISSUED AT 750
            AM. SOME OF THIS DAMAGE IS ATTRIBUTABLE TO SEVERE
            THUNDERSTORMS.

&&

OKEEFE
Special weather statement, Sep 29, 9:30 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1030 AM EDT THU SEP 29 2005

NYZ041>043-083-084-291530-

...A LINE OF SHOWERS WITH HIGH WINDS MOVING INTO NORTHERN
SARATOGA...WARREN AND WASHINGTON COUNTIES...

AT 1025 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 70
MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF NORTH CREEK TO 22 MILES SOUTHWEST OF
EDINBURG...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF INDIAN
LAKE TO 6 MILES NORTHWEST OF JOHNSTOWN...AND MOVING EAST AT 65 MPH.

A BRIEF PERIOD OF VERY HEAVY RAIN IS LIKELY FROM THIS LINE OF
SHOWERS. IF DRIVING...USE CAUTION AS VISIBILITY WILL BE REDUCED AND
PONDING OF WATER ON ROADWAYS IS POSSIBLE.
Local storm report, Sep 29, 9:35 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1035 AM EDT THU SEP 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND DMG     SHARON                  42.76N 74.53W
09/29/2005                   SCHOHARIE          NY   LAW ENFORCEMENT

            TREE LIMBS AND WIRES DOWN.

1030 AM     NON-TSTM WND DMG PITTSFIELD              42.45N 73.26W
09/29/2005                   BERKSHIRE          MA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

&&

OKEEFE
Special weather statement, Sep 29, 9:41 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1041 AM EDT THU SEP 29 2005

NYZ058-059-063-064-291545-

...STRONG RAIN SHOWERS MOVING INTO GREENE AND ULSTER COUNTIES...

AT 1035 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAIN SHOWERS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 70
MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF WINDHAM TO 24 MILES WEST OF
WOODLAND VALLEY CAMPGROUND...OR ALONG A LINE EXTENDING FROM 12 MILES
NORTHEAST OF ROXBURY TO 7 MILES EAST OF ROSCOE...AND MOVING EAST AT
65 MPH.

A BRIEF PERIOD OF VERY HEAVY RAIN IS LIKELY FROM THIS LINE OF
SHOWERS. IF DRIVING...USE CAUTION AS VISIBILITY WILL BE REDUCED AND
PONDING OF WATER ON ROADWAYS IS POSSIBLE.
Special weather statement, Sep 29, 9:51 AM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1051 AM EDT THU SEP 29 2005

NYZ040-041-047>054-084-291545-

...STRONG LINE OF RAIN SHOWERS IN SCHOHARIE...EASTERN MONTGOMERY
...ALBANY...SCHENECTADY...RENSSELAER...SOUTHERN SARATOGA AND
SOUTHERN WASHINGTON COUNTIES...

AT 1045 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAIN SHOWERS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 65
MPH...AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF AMSTERDAM TO 9 MILES NORTHEAST OF
ROXBURY...AND MOVING EAST AT 65 MPH.

A BRIEF PERIOD OF VERY HEAVY RAIN IS LIKELY FROM THIS LINE OF
SHOWERS. IF DRIVING...USE CAUTION AS VISIBILITY WILL BE REDUCED AND
PONDING OF WATER ON ROADWAYS IS POSSIBLE.
Local storm report, Sep 29, 9:54 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1054 AM EDT THU SEP 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND DMG KERHONKSON              41.78N 74.30W
09/29/2005                   ULSTER             NY   TRAINED SPOTTER

            TREES AND POWER LINES DOWN.

1030 AM     NON-TSTM WND DMG 2 N KINGSTON            41.96N 74.00W
09/29/2005                   ULSTER             NY   TRAINED SPOTTER

            TREES AND POWER LINES DOWN.

&&

OKEEFE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Western Windham

When
September 29, 9:58 AM EST to 10:58 AM EST
Where
Western Windham forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

In the vicinity of Windham along Route 121, tree fell on power lines. The sparking from the power lines started fires. Along Jenks Way at Winhall Station, wires were blown down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474522.